Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Charleston, WV

June 30, 20204 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 30, 2020, 8:55 AM EDT for 4 counties in West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 8:55 AM EDT (12:55 UTC)
Expired
Jun 30, 2020, 11:33 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Cabell County, WV, Lincoln County, WV, Logan County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:08 AM EDTFLASH FLOODHarts, WVWATER RUNNING ON 1 MAIN ST. SEVERAL CULVERTS BACKED UP AND OVERFLOWING.
Jun 30, 9:10 AM EDTFLASH FLOOD1 Sse Harts, WVWATER ON EAST FORK ROADWAY, IMPASSABLE.
Jun 30, 9:18 AM EDTFLASH FLOOD8 Nnw Harts, WVTWO HOMES SURROUNDED BY WATER OFF RT. 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WGUS51 KRLX 301255
FFWRLX
WVC011-043-045-099-301700-
/O.NEW.KRLX.FF.W.0026.200630T1255Z-200630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
855 AM EDT Tue Jun 30 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  South Central Cabell County in central West Virginia...
  Western Lincoln County in central West Virginia...
  Northwestern Logan County in southern West Virginia...
  East Central Wayne County in western West Virginia...

* Until 100 PM EDT.

* At 855 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Ranger, Gill, Harts, West Hamlin, Branchland and Salt Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3832 8227 3839 8228 3839 8224 3807 8201
      3797 8205 3799 8227 3816 8235

FLASH FLOOD...RADAR INDICATED

$$

ARJ
2 follow-up statements
821 
WGUS71 KRLX 301342
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
942 AM EDT Tue Jun 30 2020

WVC011-043-045-099-301700-
/O.CON.KRLX.FF.W.0026.000000T0000Z-200630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Lincoln WV-Logan WV-Wayne WV-
942 AM EDT Tue Jun 30 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS 
AFTERNOON FOR SOUTH CENTRAL CABELL, WESTERN LINCOLN, NORTHWESTERN 
LOGAN AND EAST CENTRAL WAYNE COUNTIES...

At 942 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Ranger, Gill, Harts, West Hamlin, Branchland and Salt Rock.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3832 8227 3839 8228 3839 8224 3807 8201
      3797 8205 3799 8227 3816 8235

FLASH FLOOD...RADAR INDICATED

$$

JZ
607 
WGUS71 KRLX 301533
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1133 AM EDT Tue Jun 30 2020

WVC011-043-045-099-301543-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-200630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Lincoln WV-Logan WV-Wayne WV-
1133 AM EDT Tue Jun 30 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CABELL, 
WESTERN LINCOLN, NORTHWESTERN LOGAN AND EAST CENTRAL WAYNE 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3832 8227 3839 8228 3839 8224 3807 8201
      3797 8205 3799 8227 3816 8235

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 8:19 AM EDT, 36 minutes earlier.

Area forecast discussion, Jun 30, 8:19 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
819 AM EDT Tue Jun 30 2020

.SYNOPSIS...
Stationary front lingers across southern WV/eastern KY through
tonight, before drifting south and west. Upper level high
pressure brings heat for Thursday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 815 AM Tuesday...

Areas of dense fog will lift into low stratus or dissipate
across the northern sites by 9 AM, while fog could last longer
across the southern coalfields due to cloud cover.

Cut down PoPs during the morning hours per latest radar and
high resolution modeling not showing much in terms of pcpn.
Still expecting showers and storms to develop this afternoon and
evening. Rest of forecast remains on track.

As of 210 AM Tuesday...

Frontal boundary is stalled out across extreme southern/western
zones this morning, and will remain in that vicinity today.
Showers and thunderstorms will continue again today,
particularly this afternoon and evening, with bulk of activity
in vicinity of front, although a pop up shower or storm is
possible most locations, as weak impulses rotate through the
area. Any storms will be slow movers, and contain heavy
downpours due to high moisture content air, PW's across the
south on the order of 1.5-1.6 inches. Localized flash flooding
is a possibility, particularly across southern/western zones in
juicier air mass.

In addition, it will be hot again today. With high temperatures
forecast to be in the upper 80s in many spots again, along with
the high humidity, heat indices will climb into the lower 90s in
some spots.

Tonight, areas of fog/stratus are possible again. Went slightly
above guidance for overnight lows based on humid air mass and
trends past few nights.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 450 AM Tuesday...

Wednesday morning finds an upper level low over New England, an
upper level high over the upper Great Lakes, and then a
northwest to southeast oriented weakness between it and an
upper level ridge over the deep south. The weakness is
associated with an old boundary extending from the midwest
through the Tennessee Valley. having shifted southwestward since
this morning.

Showers and thunderstorms are thus possible across southern
portions of the area Wednesday, expanding northward and up the
spine of the mountains on diurnal heating Wednesday afternoon.
The column dries in the northerly flow on the west side of the
upper level low over New England, lowering PW values below 1.25
inches north, but vales still in the 1.5-1.6 range near the Tug
Fork could still give rise to briefly heavy rainfall rates and
locally excessive rainfall.

With light flow and modest late June CAPE of 1-1.5 Kj/kg, The
potential for severe weather is very low as well.

A short wave trough axis rotating down the back side of the
upper level low over New England nearly phases with the
weakness to the west Wednesday morning, and all moves south
Wednesday and Wednesday night. This should bring a quick end to
any convection with the loss of heating Wednesday evening.

For Thursday and Thursday night, The upper level high and ridge
bridge across the weakness, building a large long wave ridge
over the plains and midwest. It nudges toward the forecast area
from the west in for form of a west to east oriented short wave
ridge, and the weather will be hot and muggy with low
instability, lack of forcing and PW values down around 1.25
inches or less, little if any convection is anticipated.

Central guidance temperatures looked reasonable.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 450 AM Tuesday...

Upper level ridging rules the roost this holiday weekend,
setting up a string of days with highs in the lower 90s across
the lowlands. With dew points at modest levels for early July,
in the mid 60s lowlands heat indices peak in the mid 90s.

A gradual increase in moisture and instability leads to a
gradual return of the chance for the late day shower or
thunderstorm, but lack of forcing will preclude anything strong
or organized.

Models start to diverge early next weak on how quickly the
ridge breaks down / backs off to the west.

Central guidance temperatures looked reasonable.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 620 AM Tuesday...

Areas of MVFR stratus and local IFR/LIFR fog has developed
across the area. Expect a gradual return to VFR after 14Z.
However, showers and thunderstorms will continue to be possible,
particularly during the afternoon and evening hours, especially
across southern WV, northeast KY, and southwest VA, although the
potential exists anywhere. Expect heavy downpours and local
MVFR/IFR conditions in vicinity of storms. Light surface winds
during the period.

After 06Z Wednesday, expect another night of fog/stratus, with
widespread MVFR and local IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and formation of fog and stratus
overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...

IFR possible in thunderstorms and late night fog through
Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...ARJ/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jun 30, 4:35 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 AM EDT Tue Jun 30 2020

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034-515>518-
010845-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A marginal risk of excessive rainfall exists today due to showers
and thunderstorms with heavy rainfall. Localized flooding issues will
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040-
519>526-010845-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-010845-
Dickenson-Buchanan-McDowell-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

A slight risk for excessive rainfall exists today due to showers and
thunderstorms with heavy rainfall. Localized flooding issues will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:11 AM EDTSpecial Weather StatementRLXLogan64 min
Jun 30, 10:27 AM EDTSpecial Weather StatementRLXBoone63 min
Jun 30, 11:25 AM EDTSpecial Weather StatementRLXLincoln50 min
Jun 30, 12:57 PM EDTSpecial Weather StatementRLXLogan63 min
Jun 30, 1:06 PM EDTFlash Flood WarningRLXFayette72 min
Jun 30, 3:07 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming53 min
Jun 30, 3:32 PM EDTSpecial Weather StatementRLXCabell43 min
Jun 30, 3:43 PM EDTFlash Flood WarningRLXCabell81 min
Jun 30, 4:05 PM EDTFlash Flood WarningRLXMcDowell3 hr

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.